Virginia, 2011Hail and Damaging Winds in Virginia, August 25, 2011
August 25, 2011 · NWS RNK · 21 events in 10 counties and zones
A cold front approached in the late afternoon preceded by strong heating which provided enough lift in the humid air mass for numerous strong to severe thunderstorms. A near continuous line of severe storms formed east of near Lynchburg which then raced eastward across several Piedmont counties causing pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- $5,000
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached in the late afternoon preceded by strong heating which provided enough lift in the humid air mass for numerous strong to severe thunderstorms. A near continuous line of severe storms formed east of near Lynchburg which then raced eastward across several Piedmont counties causing pockets of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 25, 1:11 PM EST, 4 minutes earlier.
Area forecast discussion, Aug 25, 1:11 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT THU AUG 25 2011
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TODAY AND
PASS ACROSS MUCH OF THE AREA OVERNIGHT INTO EARLY FRIDAY. THIS
WILL RESULT IN BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TODAY
THROUGH THIS EVENING. HURRICANE IRENE IS THEN EXPECTED TO MOVE
ALONG THE NORTH CAROLINA COAST SATURDAY BRINGING BREEZY CONDITIONS
ALONG WITH A FEW ADDITIONAL SHOWERS ACROSS PARTS OF THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...CONVECTION HAS BEEN SLOW TO DEVELOP OUT AHEAD OF
THE LINE OF SHOWERS/TSTMS DUE TO A WEAK CAP. STILL THINK THIS CAP
WILL BREAK AS COOLER MID LEVEL TEMPS MOVE INTO THE FORECAST AREA
WITHE THE UPPER TROUGH. HOWEVER...THE BULK OF THE SHOWERS/TSTMS
REST OF THIS AFTERNOON MAY BE ASSOCIATED WITH THE LINE THAT IS
JUST NOW MOVG INTO SE WV AND THE ALLEGHANY HIGHLANDS OF VA. THIS
LINE WILL CONTINUE MOVG SLOWLY SEWD REST OF THIS AFT INTO THIS
EVENING.
AS OF 1015 AM EDT THURSDAY...
CURRENT RADAR...SATELLITE AND SFC ANALYSIS SHOWS A SOLID LINE OF
SHOWERS AND TSTMS CONTINUES AHEAD OF A COLD FRONT WHICH IS SLOWLY
PUSHING SOUTHEASTWARD TOWARD THE REGION AHEAD OF A STRONG SHORT
WAVE TROUGH. MEANWHILE...ACROSS THE FORECAST AREA...MOSTLY SUNNY
SKIES WILL BRING STRONG HEATING. THE MODIFIED 12Z RNK SOUNDING
INDICATES HIGHS AROUND 90 TODAY WITH FULL SUN. I HAVE RAISED MAX
TEMPS TO BE CLOSER TO 90 FOR ALL BUT THE HIGH ELEVATIONS AND SE
WV...SINCE I EXPECT NEARLY FULL SUN. MEANWHILE...STRONG MOISTURE
ADVECTION CONTINUES INTO THE AREA AHEAD OF THE SFC FRONT...WITH
PWATS PROGGED TO INCREASE TO BETWEEN 1.5 AND 2.0 INCHES BY
EVENING. SHOULD HAVE MODERATE TO STRONG INSTABILITY BY LATE
AFTERNOON...WITH SB CAPES OF AROUND 3000 J/KG POSSIBLE. SHOULD BE
ENOUGH SHEAR TO PRODUCE MULTICELL LINE SEGMENTS WITH EMBEDDED
STRONG STORMS. MAIN THREAT WILL BE DAMAGING WINDS...BUT WITH
COOLING TEMPS ALOFT...LARGE HAIL IS ALSO POSSIBLE. INA
ADDITION...WITH PWATS SO HIGH...THE STRONGER STORMS WILL HAVE VERY
HEAVY DOWNPOURS...AND THE MEAN FLOW IS NEARLY PARALLEL TO THE SFC
BOUNDARY...SO THERE MAY BE TRAINING TSTMS. FOR NOW...I HAVE
AMENDED THE WX GRIDS TO HAVE SCT TSTMS WITH GUSTY WINDS AND HEAVY
RAIN. WE ALREADY MENTION SCT STRONG TO SEVERE STORMS IN THE HWO. I
CONSIDERED A FLASH FLOOD WATCH ACROSS NRN SECTIONS OF THE
CWA...BUT AM NOT CONFIDENT ON ANY AREAS OF TRAINING AND FFG IS
FAIRLY HIGH WITH DRY ANTECEDENT CONDITIONS. I SLOWED DOWN THE
HIGHER POPS...BUT DID NOT TIME THEM COMPLETELY TO THE SFC FNT
SINCE I EXPECT SCT STORMS TO DEVELOP IN THE CONVERGENCE ALONG THE
BLUE RIDGE WELL AHEAD OF THE FRONT BY MID AFTERNOON.
AS OF 240 AM EDT THURSDAY...
COLD FRONT ACROSS THE OHIO VALLEY WILL CONTINUE TO DRIFT SE OVER
THE NEXT 24 HOURS REACHING THE WESTERN SLOPES LATE TODAY BEFORE
CROSSING THE BLUE RIDGE OVERNIGHT. DEGREE OF CONVECTIVE COVERAGE
THE MAIN QUESTION TODAY GIVEN SUCH A STRONG 5H TROF FOR LATE
AUGUST ALTHOUGH BEST UPPER SUPPORT WILL PASS JUST NORTH WHERE
BETTER WIND FIELDS/UPPER DIFFLUENCE WILL EXIST. ALSO IFFY AS TO
HOW MUCH CLDNS AND/OR SHOWERS WILL AFFECT THINGS OVER THE WEST
THIS MORNING BEFORE THE CURRENT AXIS OF TSRA LIKELY FADES WITH
MIXING BY MIDDAY. LATEST MODELS HAVE THE BEST THETA-E RIDGING AND
LIFT ACROSS THE MOUNTAINS THRU THIS AFTERNOON WITH LOW LEVEL
BACKING UNDERNEATH A DECENT 30 KT MID LEVEL WESTERLY JET. THIS
COMBO WITH AT LEAST SOME HEATING SHOULD ALLOW DECENT COVERAGE TO
TAKE SHAPE NW EARLY ON AND THEN OUT TO ALONG THE BLUE RIDGE THIS
AFTERNOON AS THE VORT TAIL SLIDES BY TO THE NORTH. ALTHOUGH LAPSES
ARE RATHER WEAK AND CAPE IN QUESTION...ENOUGH UPPER SUPPORT TO
POSSIBLY PRODUCE AT LEAST ISOLATED SEVERE ESPCLY WHERE MORE
HEATING TAKES SHAPE ACROSS THE NORTH. THEREFORE WILL CONTINUE
LIKELY POPS FOR THE MOST PART NORTHERN THIRD AND DECENT CHANCES
ELSW EXCEPT ONLY SLIGHT POPS SE WHERE WILL TAKE UNTIL LATE FOR THE
PRE-FRONTAL RH TO REACH. GIVEN THE CLOSE PROXIMITY OF THE SLIGHT
RISK AREA TO THE NE PER SWODY1...WILL INCLUDE MORE OF A MENTION IN
THE HWO IN SPOTS FOR THIS AFTERNOON. MOS TEMPS LOOK GOOD OUT EAST
WHERE MORE INSOLATION LIKELY WHILE STAYING ON THE COOL SIDE THE
FARTHER WEST YOU GO PER EARLIER ARRIVAL OF CLOUDS AND POSSIBLE
SHRA.
UPPER S/W EXITS THIS EVENING LEAVING ONLY THE BOUNDARY AROUND FOR
LOW LEVEL FOCUS INTO THE OVERNIGHT. THINK BEST COVERAGE WILL BE
ALONG THE EXITING VORT TAIL OVER THE NE MAINLY DURING THE EVENING
BEFORE LOSS OF HEATING CAUSES TSRA TO FADE INTO AREAS OF FOG ALONG
WITH ONLY ISOLATED SHRA ALONG THE FRONT LATE. OTRW BECOMING PC
OVERNIGHT WITH HIGH CHANCE POPS DWINDLING TO MAINLY SLIGHT CHANCES
AFTER MIDNIGHT. LACK OF MUCH DRYING WITH THE FRONT WILL LEAD TO A
WARM AND SOUPY OVERNIGHT WITH LOWS MAINLY IN THE MID TO UPPER 60S
AND PERHAPS STAYING ABOVE 70 IN SPOTS THAT GO WITHOUT SEEING
EARLIER SHOWERS.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 250 AM EDT THURSDAY...
IRENE WILL TRACK OFF THE SOUTHEAST COAST ON FRIDAY...THEN NEAR
THE SC/NC COAST FRIDAY NIGHT. TROPICAL FLOW INTO THE AREA WILL BE
EAST ON FRIDAY AND NORTHEAST FRIDAY NIGHT. RAIN CHANCES WILL BE
HIGHEST ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. THERE IS ALSO
A LOW CHANCE OF SHOWERS EAST OF THE BLUE RIDGE AS FIRST OUTER
BANDS OF IRENE TRACK INLAND.
IRENE WILL TRACK NEAR THE OUTER BANKS OF NORTH CAROLINA
SATURDAY...THEN UP THE VIRGINIA COAST SATURDAY NIGHT. WINDS WILL
GENERALLY BE FROM THE NORTH SATURDAY THEN NORTHWEST SATURDAY
NIGHT. UPSLOPE RAIN ALONG THE BLUE RIDGE STILL POSSIBLE WHILE
SUBSIDENCE LIMITS RAINFALL AMOUNTS. TROPICAL RAIN BANDS MORE
LIKELY SATURDAY BUT THE HEAVIEST RAINFALL AMOUNTS WILL REMAIN EAST
OF THE AREA. EVEN IF IRENE WOULD WOBBLE TO THE WEST AND TRACK
SLIGHTLY INLAND...THE BULK OF THE HEAVY RAIN WILL BE CONFIDED TO
THE COAST LINE.
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL FRIDAY. EXPECTED
COOLER BUT MUGGY CONDITIONS ON SATURDAY AS RAIN CHANCES INCREASE AS
IRENE TRACKS ALONG THE VA/NC COAST. BREEZY CONDITIONS ALSO LIKELY
SATURDAY AND SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 240 AM EDT THURSDAY...
ON SUNDAY...WITH IRENE MOVG NORTHEASTWARD ALONG THE COAST AND
PULLING AWAY FROM THE AREA...A NORTHERLY FLOW WILL BRING COOLER AIR
INTO THE FORECAST AREA. OTHER THAN SOME UPSLOPE CLOUDS IN SE WV AND
THE VA HIGHLANDS...LOOKS LIKE A MOSTLY SUNNY DAY WITH TEMPERATURES
NEAR NORMAL- AROUND 80 WEST OF THE BLUE RIDGE AND MID 80S FOOTHILLS
AND PIEDMONT. HIGH PRESSURE BUILDS IN QUICKLY SUNDAY NIGHT. AT THIS
POINT...LOOKS LIKE AT LEAST THE MTNS WOULD DECOUPLE...WITH CLEAR
SKIES AND DRY AIR IN PLACE...SETTING US UP FOR QUITE COOL OVERNIGHT
LOWS. HAVE STAYED CLOSE TO HPC GUIDANCE...WHICH HAS SOME LOW IN THE
UPPER 40S IN MTN VALLEYS.
ON MONDAY...A PROGRESSIVE PATTERN...WITH STRONG SHORT WAVE ENERGY
MOVG THRU THE GREAT LAKES/OHIO VALLEY REGION SHOULD HAVE THE SFC
HIGH PRESSURE BUILDING ACROSS THE CENTRAL APPLNS AND DOWN THE EAST
COAST. AT THIS POINT IT LOOKS LIKE LOW LEVEL WINDS INTO THE AREA
WILL BE MORE NORTHEAST TO EAST THROUGH MONDAY NIGHT...AND MOISTURE
RETURN WILL HOLD OFF UNTIL AT LEAST TUESDAY. MONDAY SHOULD CONTINUE
TO BE MOSTLY SUNNY...WITH TEMPERATURES NEAR NORMAL FOR THE END OF
AUGUST.
MODEL DIFFERENCES COME INTO PLAY BY TUESDAY AND WEDNESDAY...WITH THE
00Z ECMWF A WET OUTLIER FOR THE FORECAST AREA...SHOWING A STRONG
SHORT WAVE DIGGING INTO THE TN VALLEY AND LIFTING A FRONTAL BOUNDARY
INTO THE FORECAST AREA. HOWEVER...EVEN THE LATEST GFS IS SHOWING
BETTER MOISTURE TRANSPORT INTO THE REGION ON SERLY FLOW THAN IT/S
EARLIER RUNS...SO I HAVE INCREASED POPS BOTH TUESDAY AND WEDNESDAY
TO HAVE AT LEAST A SLIGHT CHC ALL AREAS...AND HAVE CHC POPS ALONG
THE BLUE RIDGE IN NW NC AND FAR SW VA. WITH THE PERSISTENT EAST TO
SOUTHEAST FLOW INTO THE AREA TUESDAY AND WEDNESDAY...THERE IS
A POTENTIAL FOR MORE CLOUD COVER AND COOLER DAYTIME HIGH TEMPS
DESPITE RISING HEIGHTS...SO I HAVE KEPT HIGH TEMPS BOTH DAYS BELOW
GUIDANCE AND CLOSE TO NORMAL. OVERNIGHT LOWS WILL BECOME MILDER
EACH NIGHT FROM MONDAY NIGHT THRU WEDNESDAY NIGHT- LIKELY WELL UP
INTO THE 60S BY WED NIGHT.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...
A SOLID LINE OF SHOWERS/TSTMS AHEAD OF A SFC COLD FRONT IS MOVG
INTO SE WV AND SW VA AT THIS TIME. SHOWERS AND TSTMS ARE ALSO
EXPECTED TO DEVELOP AHEAD OF THIS LINE SOON. END RESULT IS THAT
SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ACROSS THE AREA...AND I
HAVE INCLUDED TEMPO GROUPS IN ALL OF THE BLACKSBURG FORECAST AREA
AIRPORTS EXCEPT FOR DANVILLE. STORMS REST OF THIS AFTERNOON INTO
EARLY EVENING WILL HAVE THE POTENTIAL FOR STRONG/POSSIBLY DAMAGING
WINDS...VERY HEAVY DOWNPOURS...AND A SLIGHT CHANCE OF LARGE HAIL.
HAVE INCLUDED WIND GUSTS TO 30 KNOTS IN THE TEMPO GROUPS.
CONVECTION SHOULD TAPER OFF AFTER 00Z/800 PM IN THE MTNS...AND
THEN BY 03Z/1100 PM IN THE PIEDMONT AS THE UPPER TROUGH PASSES
EAST OF THE AREA...AND WITH LOSS OF HEATING. OVERNIGHT...EXPECT
MVFR FOG TO DEVELOP ALL SITES WITH LIGHT WINDS AND CLEARING SKIES.
BRIEF PERIOD OF IFR IS LIKELY AT SOME SITES TOWARD DAYBREAK. FOG
IS EXPECTED TO LIFT BY 14Z/1000 AM FRIDAY MORNING ALL SITES.
THE FRONT WEAKENS AND STALLS ACROSS THE REGION ON FRIDAY AND WITH
FAIRLY DEEP EAST WINDS...THERE IS A GOOD CHANCE OF SHOWERS AND
STORMS ESPCLY ALONG THE BLUE RIDGE FRIDAY...WITH MVFR TO IFR
CEILINGS DEVELOPING ALONG AND EAST OF THE MOUNTAINS.
RAIN CHANCES APPEAR LOWER FOR SATURDAY INTO SATURDAY NIGHT...BUT
DEPEND UPON THE EVENTUAL TRACK OF TROPICAL CYCLONE IRENE. EXPECT A
RETURN TO VFR IN THE WAKE OF IRENE LATER SUNDAY INTO MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...RCS
LONG TERM...JJ/RCS
AVIATION...JH/JJ
Hazardous weather outlook, Aug 25, 6:38 AM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 AM EDT THU AUG 25 2011
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
738 AM EDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT APPROACHING FROM THE NORTHWEST THIS AFTERNOON. SCATTERED
STRONG TO SEVERE STORMS PRODUCING DAMAGING WINDS AND HAIL WILL BE
POSSIBLE INTO THIS EVENING. LOCALLY VERY HEAVY RAINFALL MAY ALSO
OCCUR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 25, 12:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT THU AUG 25 2011
VAZ019-020-024-WVZ045-251845-
ALLEGHANY VA-BATH VA-GREENBRIER WV-ROCKBRIDGE VA-
154 PM EDT THU AUG 25 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...GREENBRIER
AND ROCKBRIDGE COUNTIES...
AT 154 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RENICK...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ALVON AROUND 200 PM...NEOLA AROUND 205 PM...
NATURAL WELL AROUND 220 PM...CALLISON...CARLOOVER...BACOVA
JUNCTION...AND LAKE MOOMAW AROUND 225 PM...INGALLS FIELD...HOT
SPRINGS AND AND BACOVA JUNCTION AROUND 230 PM.
LAT...LON 3812 7958 3788 7953 3781 8038 3799 8041
JJ
Thunderstorm Wind, Botetourt
- When
- August 25, 1:15 PM EST
- Where
- Botetourt County, 1.77 mi N of Eagle Rock
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.656, -79.801
Thunderstorm winds brought down some trees and power lines along Highway 43.
Thunderstorm Wind, Rockbridge
- When
- August 25, 1:55 PM EST to 2:05 PM EST
- Where
- Rockbridge County, 1.63 mi WSW of Timber Ridge to 2.09 mi NE of Lexington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.841, -79.408
Damage was reported to a trailer business on Maury River Road, including small trailers blown around, a shed badly damaged and large tree branches down. Winds also blew a cinder block dugout down and several trees in the vicinity of the baseball field. Trees also blown down at the Virginia Horse Center.
Hail, Botetourt
- When
- August 25, 2:15 PM EST
- Where
- Botetourt County, 0.69 mi S of Troutville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.410, -79.880
Thunderstorm Wind, Botetourt
- When
- August 25, 2:15 PM EST to 2:25 PM EST
- Where
- Botetourt County, 2.2 mi ENE of Nace to 1.57 mi E of Nace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Department of Highways
- Coordinates
- 37.443, -79.814
Thunderstorm winds knocked down a tree on both Highway 640 and 647.
Thunderstorm Wind, Amherst
- When
- August 25, 2:25 PM EST to 2:30 PM EST
- Where
- Amherst County, 1.24 mi ESE of Oronoco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 37.721, -79.251
Trees were reported down from thunderstorm winds along Route 60.
Thunderstorm Wind, Amherst
- When
- August 25, 3:15 PM EST
- Where
- Amherst County, 1.3 mi WSW of Dillard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Law Enforcement
- Coordinates
- 37.460, -79.170
Trees were blown down by thunderstorm winds on River Road near Madison Heights.
Thunderstorm Wind, Buckingham
- When
- August 25, 3:25 PM EST
- Where
- Buckingham County, 5.65 mi WSW of Wingina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Emergency Manager
- Coordinates
- 37.590, -78.810
Winds blew three trees down on River Road.
Thunderstorm Wind, Bedford
- When
- August 25, 3:29 PM EST to 3:35 PM EST
- Where
- Bedford County, 3.68 mi NNE of Stone Mt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $14,000
- Reported by
- Newspaper
- Coordinates
- 37.232, -79.553
A total of 46 trees were uprooted or snapped at the trunk. Many of them were very large trees located on Mack Updike Circle near the intersection of State Roads 24 and 122. All appeared be blown down toward the east.
Thunderstorm Wind, Amherst
- When
- August 25, 3:40 PM EST
- Where
- Amherst County, 0.75 mi N of Riverville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- State Official
- Coordinates
- 37.531, -78.919
Thunderstorm winds blew down trees on Route 600.
Thunderstorm Wind, Campbell
- When
- August 25, 3:40 PM EST
- Where
- Campbell County, 0.55 mi E of Lawyers to 1.07 mi WNW of Lynchburg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Law Enforcement
- Coordinates
- 37.300, -79.210
A tree was blown down by thunderstorm winds near the intersection of Lawyers Road and Waterlick Road and along Hermitage Road.
Thunderstorm Wind, Buckingham
- When
- August 25, 3:45 PM EST to 3:50 PM EST
- Where
- Buckingham County, 2.85 mi SW of Mt Vinco to 1.52 mi WNW of Mt Rush
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.575, -78.641
Three trees were blow down south of Route 60 and several more near Woods Road.
Thunderstorm Wind, Bedford
- When
- August 25, 3:48 PM EST
- Where
- Bedford County, 2.21 mi W of Huddleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Department of Highways
- Coordinates
- 37.166, -79.520
Thunderstorm winds brought down a tree on Route 732.
Thunderstorm Wind, Bedford
- When
- August 25, 3:48 PM EST
- Where
- Bedford County, 1.75 mi SSW of Gillespie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Department of Highways
- Coordinates
- 37.196, -79.440
Thunderstorm winds blew down a tree on Route 628.
Thunderstorm Wind, Buckingham
- When
- August 25, 3:57 PM EST
- Where
- Buckingham County, 1.38 mi N of Andersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Emergency Manager
- Coordinates
- 37.490, -78.570
Thunderstorm winds blew down one tree near Andersonville.
Thunderstorm Wind, Appomattox
- When
- August 25, 4:10 PM EST
- Where
- Appomattox County, 3.9 mi NE of Hixburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -78.620
Thunderstorm winds blew down a few trees near Hurtsville.
Thunderstorm Wind, Buckingham
- When
- August 25, 4:12 PM EST
- Where
- Buckingham County, 4.08 mi WNW of Sheppards
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $600
- Reported by
- Law Enforcement
- Coordinates
- 37.400, -78.550
Trees were blown down on Route 636.
Thunderstorm Wind, Buckingham
- When
- August 25, 4:15 PM EST
- Where
- Buckingham County, 3.53 mi SE of Gold Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Emergency Manager
- Coordinates
- 37.580, -78.330
One tree was brought down by thunderstorm winds near Gravel Hill Road.
Hail, Carroll
- When
- August 25, 4:16 PM EST
- Where
- Carroll County, 1.77 mi NE of Cana
- Measured
- 1.75 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.600, -80.650
Hail up to the size of golf balls caused some damage to an orchard on Meadowbrook Road.
Thunderstorm Wind, Charlotte
- When
- August 25, 5:20 PM EST
- Where
- Charlotte County, Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -78.630
A tree was blown down on George Washington Highway in Charlotte County Court House.
Thunderstorm Wind, Charlotte
- When
- August 25, 5:42 PM EST
- Where
- Charlotte County, 0.71 mi WSW of Mossingford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 36.964, -78.641
A tree came down in thunderstorm winds along Saxekey Road near intersection with Mossingford road.
Thunderstorm Wind, Henry
- When
- August 25, 7:25 PM EST to 7:30 PM EST
- Where
- Henry County, 1.13 mi NNE of Philpott to 2.25 mi WSW of Oak Level
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.795, -79.992
Several trees and power lines were blown down on Philpott Drive and Original Henry Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 25, 20111 death · 2 injured · $150,000 · 1 event
- Damaging Winds in Pennsylvania, August 25, 20111 death · $10,000 · 50 kt wind · 2 events
- Rip Current in Virginia, August 25, 20111 death · 1 event
- Lightning Strikes in Maryland, August 25, 2011$305,000 · 2 events
- Tropical Storm and High Surf in Florida, August 25 to 26, 20118 injured · $2,000 · 3 events
- Damaging Winds in Ohio, August 25, 2011$150,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2011$125,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Texas, August 25, 2011$85,000 · EF0 · 10 events
- Hail and Damaging Winds in Virginia, August 25, 2011$61,000 · 1 in hail · 16 events
- Flash Flooding in Ohio, August 25, 2011$20,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 25, 201156 kt wind · 17 events
- Damaging Winds in Virginia, August 25, 2011$12,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344123, 343880, 344121, 344122, 344220, 344308, 344312, 344156, 344309, 344393, 344333, 344126, 345298, 344334, 344347, 344322, 344337, 344311, 344371, 344378, 344432.